Health Minister to intervene in HIV drugs nightmare
Help for ARV side-effects
Health Minister Aaron Motsoaledi is to send medical practitioners to help an HIV-positive woman who developed abnormally large and stretched breasts as a result of anti-retroviral (ARVs) side-effects.
Sowetan reported yesterday that the woman, whose condition is known as Lipodystrophy, was struggling to get help from public hospitals, where she was told to wait as her condition was not life-threatening.
Motsoaledi said specialists would perform pharmaco vigilance and see how they could help the woman.
Pharmaco vigilance is a way in which medical practitioners detect, assess, understand and prevent the adverse reaction or side-effects to medicine.
Motsoaledi described the woman's condition as extreme life lipodystrophy which comprises only a percentage of the cases.
The 28-year-old woman said her breasts started growing rapidly and got heavy in 2008 resulting from her taking ARVs.
She said in 2009 she was supposed to go for a breast reduction but could not because she was anaemic and had a bone marrow deficiency.
Doctors treated her for the anaemia and bone marrow related complications but her lipodystrophy worsened.
The woman's breasts reached her knees.
Speaking on Radio 702 yesterday, Motsoaledi condemned Sowetan for publishing the woman's plight, saying the move could frighten patients in a country carrying a huge burden of HIV/Aids.
The minister did not spare the Gauteng health department and the hospital authorities for saying the woman's plight was not an emergency as her condition was not life-threatening.
"I am also equally distressed by the way the Gauteng health department responded to the matter because that is not the way the health officials should respond," said Motsoaledi.
Chris Hani-Baragwanath Academic Hospital chief executive Johanna More had dismissed the case, saying it was "not a priority".
"That is not the way the health officials must respond. It was wrong for the department to say that this is not an important case."
Meanwhile the Southern African HIV Clinicians Society agreed with Motsoaledi, saying the publication of the story would have detrimental effects.
"A story such as this can cause considerable harm, frightening patients into not starting - or discontinuing - life-saving HIV treatment," said society's president, Francesca Conradie.
She said as clinicians who treat patients for HIV with ARVs, "we are aware that drug's side effects do occur and we tell patients about this possibility".
"Patients are encouraged to report the earliest sign of any drug side-effects when there is ample time to intervene and to offer replacement drugs," Conradie said.